What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 4:35 PM MST, 25 minutes earlier.
Area forecast discussion, Jul 31, 4:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 PM MDT Mon Jul 31 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 315 PM MDT Mon Jul 31 2023
The moisture has arrived and the atmosphere has responded
accordingly. Nocturnal convection fed by an MCV in this plume had
kept a thicker shield of clouds in place across portions of
eastern Utah and northwest Colorado much of the morning and early
afternoon. Temperatures at mid afternoon are still running some
10 to 15 degrees behind those of yesterday and Moab should miss
out on a triple digit high for the first time in a while. This
weakening shear center is focusing some stronger storm over the
Eastern Tavaputs and the Uintas but otherwise mainly stratiform or
weak convection is occurring over the western CWA. Behind the
wave clearing over the southern CWA is allowing for better heating
and convection initiation over the terrain is beginning to drift
northward into adjacent valleys. The threat of moderate to heavy
rainfall rates are more probable today as we have pushed PWAT
above 150% in most areas. Excess runoff from these rainfall rates
are also becoming more of a threat as we keep this moisture in
place and begin to saturate soils. This however still appears to
be localized with storm coverage remaining isolated to scattered
this afternoon. Storms have shown some regeneration potential on
the terrain but for the most part have been able to peel off and
drift slowly north in the flow. Of course this motion brings some
concern to north-south oriented drainages such as the Grizzly
Creek burn scar and these will be monitored closely. The next 24
to 36 hours will be quite active as the main easterly wave
responsible for priming this monsoon push arrives. Currently it is
evident in H2O imagery approaching the 4 Corners region. This
wave will be lifting into and across our CWA on the periphery of
the SubTrop High now centered in a monsoon favorable location over
the Southern Plains. Fully expect nocturnal convection to linger
well into the early morning hours either driven by this wave or
another MCV that may form later today. Of course this means more
cloud cover and cooler temperatures for tomorrow are on tap. If
this cloud cover is too robust it would likely dampen the strength
and coverage of stronger convection. This brings up a whole can
of worms on forecasting flooding threats for Tuesday. We will have
the anomalous moisture and a driver but will the octane be
there...confidence is not so high so will defer this decision for
now. Soundings show long skinny cape profiles and a relatively
deep warm core storm layer...suggesting moderate to heavy
rainfall rates will be likely through the short term period. The
blanket of clouds tonight should keep temperatures on the mild
side...well except in the lucky rain cooled areas. Highs on
Tuesday should end up near to slightly below normal...again this
will be cloud dependent.
.LONG TERM...(Wednesday through Monday)
Issued at 315 PM MDT Mon Jul 31 2023
Wednesday will be our last day of more widespread shower and
thunderstorm activity before our tap to the monsoon moisture gets
cut off on Thursday. The atmosphere will remain plenty juicy on
Wednesday afternoon as precipitable water values across the Western
Slope remain above normal. Even so, there will be some drier air
beginning to erode the deeper moisture, especially when compared to
earlier in the week. This will lead to better daytime heating, which
could fuel stronger storms. Periods of moderate to heavy rain will
remain a threat and, depending on how saturated some locations get,
localized flash flooding will be possible. This potential will only
be enhanced as an open wave trough begins to approach from the Great
Basin on Wednesday afternoon. While the main trough passage doesn't
look to occur until Wednesday night / Thursday, it will still
provide some lift to help storms develop before allowing showers and
perhaps some embedded storms to linger overnight. After the wave
exits on Thursday, the subtropical high will begin to retrograde
westward, advecting more dry air into the area. PWATs are projected
to drop to below normal across portions of southwest Colorado and
southeast Utah, and, while not completely sold on how drastically
this transition will occur, it will be a notable change from
previous days. Farther north, PWATs will remain elevated so at least
scattered storms will persist there, in addition to the mountains
given the orographic support. PWATs will continue to trend downwards
on Friday as the high spreads west towards the coast of southern
California. Showers and storms will decrease in coverage, again
favoring the higher terrain. This weekend will see another trough
progress across the Northern Rockies, its base brushing our northern
zones, resulting in an uptick in showers and thunderstorms. South of
I-70, PWATs will continue to drop to well below normal so, while
some storms over the southern and central mountains along the Divide
will likely develop, elsewhere will remain dry. Monday will bring
similar conditions but there is low confidence in the extended
models on what the overall synoptic pattern will look like as we
head into the new week.
Temperatures will continue to trend below normal for much of the
region through the long term period. The drier air moving in will
allow the southern zones to climb to near or a few degrees above
normal. Overnight lows each night will hover near seasonal norms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jul 31 2023
An influx in monsoonal moisture has lead to scattered to
widespread shower and thunderstorm activity through the afternoon
and heading into the evening hours. A few gusts of 20 to 30 mph
have been noted but the biggest concern will be moderate to heavy
rain from the strongest showers and cells. ILS conditions will be
possible near storms with a low probability of MVFR if the right
storm moves over an airfield. Showers with embedded storms are
likely to persist well into the early morning hours in this
moisture rich regime. However, VFR is expected to hold as the
primary flight condition. More of the same tomorrow afternoon and
evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jul 31, 1:41 AM MST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
241 AM MDT Mon Jul 31 2023
COZ001>014-017>023-UTZ022>025-027>029-010845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
241 AM MDT Mon Jul 31 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Overnight showers and storms will taper off during the early
morning, with today's round of activity beginning during the late
morning. As moisture continues to increase, expect to see threats
start to transition from lightning and gusty outflow winds to
lightning and heavy rains, with localized flash flooding becoming
a concern. Showers and storms will linger well into the overnight
period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Widespread shower and thunderstorm activity will remain through
the midweek period, with concerns for localized flash flooding
peaking between Tuesday and Thursday. Drier air begins to work in
for the late week period. Temperatures will be near to below
normal through Thursday, before returning to near normal values
for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 3:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
409 PM MDT Mon Jul 31 2023
COZ004-312245-
Elkhead and Park Mountains CO-
409 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of northeastern Routt
County through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hog Park Campground, or 44 miles northeast of Craig.
THe storm is remaining fairly stationary
HAZARD...Winds in excess of 30 mph and half inch hail. Torrential
rainfall will accompany this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Routt
County, including the following locations... Hahns Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4099 10685 4098 10687 4096 10687 4093 10685
4093 10682 4090 10681 4090 10677 4089 10674
4087 10673 4089 10670 4088 10668 4077 10691
4084 10700 4100 10688 4100 10686
TIME...MOT...LOC 2208Z 239DEG 49KT 4088 10686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TGRSpecial weather statement, Jul 31, 3:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
426 PM MDT Mon Jul 31 2023
COZ013-312300-
Flat Tops CO-
426 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of east central Rio
Blanco County through 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Meeker, or 27 miles northwest of Glenwood Springs,
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. Torrential
rainfall is also expected with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Rio
Blanco County, including the following locations... Buford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 10765 3987 10774 4005 10759 3993 10742
TIME...MOT...LOC 2226Z 222DEG 19KT 3987 10763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Jul 31, 3:42 PM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
442 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Rain 3 SSE Woody Creek 39.23N 106.87W
07/31/2023 M0.62 inch Pitkin CO ASOS
1 hour rainfall at ASOS station KASE
Aspen-Pitkin Cnty Airport.
&&Special weather statement, Jul 31, 3:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
444 PM MDT Mon Jul 31 2023
COZ008-010-312315-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
444 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of southeastern
Garfield County through 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a slow moving thunderstorm
near Carbondale, or 7 miles southeast of Glenwood Springs, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Garfield County, including the following locations... Cattle Creek.
This includes Colorado 82 between mile markers 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 10723 3942 10729 3947 10733 3956 10728
3949 10711
TIME...MOT...LOC 2243Z 223DEG 7KT 3949 10721
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Jul 31, 3:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
445 PM MDT Mon Jul 31 2023
COZ010-012-014-312315-
Upper Gunnison River Valley CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
445 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of central Gunnison
County through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gunnison, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gunnison, Mount Crested Butte and Crested Butte.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 152 and 153, and
between mile markers 157 and 158.
Colorado 135 between mile markers 1 and 7, and between mile markers
23 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3856 10686 3850 10707 3893 10731 3903 10696
TIME...MOT...LOC 2244Z 159DEG 9KT 3855 10699
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTBSpecial weather statement, Jul 31, 3:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
455 PM MDT Mon Jul 31 2023
COZ017-018-312330-
Uncompahgre Plateau/Dallas Divide CO-
Northwestern San Juan Mountains CO-
455 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of northeastern San
Miguel County through 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sawpit, or 31 miles south of Montrose, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern San
Miguel County, including the following locations... Fall Creek and
Placerville.
This includes the following highways...
Colorado 62 between mile markers 1 and 9.
Colorado 145 between mile markers 76 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3793 10794 3789 10806 3811 10814 3811 10794
TIME...MOT...LOC 2255Z 167DEG 12KT 3803 10801
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TGR